Background: Angiotensin-converting enzyme inhibitor therapy is often initiated in pediatric patients who have had cardiac surgery. Acute kidney injury can occur in patients secondary to angiotensin-converting enzyme inhibitor initiation. Risk factors for acute kidney injury after angiotensin-converting enzyme inhibitor initiation have yet to be defined in postoperative pediatric cardiac patients.
Objectives: To identify the frequency of acute kidney injury in patients receiving angiotensin-converting enzyme inhibitor therapy in postoperative pediatric cardiac surgical patients and to identify risk factors for acute kidney injury in this patient population.
Measurements and main results: The pharmacy and surgery databases were used to identify all patients <18 yrs of age who received angiotensin-converting enzyme inhibitor therapy after cardiac surgery at our institution from January 2006 to December 2007. Patients who did not have a baseline serum creatinine and at least one serum creatinine obtained after angiotensin-converting enzyme inhibitor initiation were excluded. Data collection included demographic information and cardiac pathophysiology/surgery, diuretic and/or nephrotoxic medication use, and angiotensin-converting enzyme inhibitor characteristics and initiation date. Baseline, daily, and maximum serum creatinine values were collected. Acute kidney injury was defined as the maximum change in pediatric-modified RIFLE (Risk, Injury, Failure, Loss, End-stage) acute kidney injury criteria within 48 hrs of initiation or increase in dose of angiotensin-converting enzyme inhibitor. Descriptive statistics were used to characterize the patient population, and a multivariate logistic regression model was developed to identify independent predictors of angiotensin-converting enzyme inhibitor-associated acute kidney injury. The study included 415 patient admissions (386 patients), 57% (n = 239) being male and infants (31 days to 2 yrs) being the most common age group. A functional single ventricle was present in 46% of the patients. Enalapril was initiated in 60% (n = 250) and captopril in 40% (n = 165) of patient admissions. Acute kidney injury occurred in 21% (n = 88) of patients initiated on an angiotensin-converting enzyme inhibitor (pediatric-modified RIFLE categories: R = 15%, I = 3%, F = 4%). Logistic regression identified cyanosis, coadministration of furosemide, and baseline estimated creatinine clearance as independent risk factors for any degree of angiotensin-converting enzyme inhibitor-associated acute kidney injury (p < .05). The hospital lengths of stay of patients with angiotensin-converting enzyme inhibitor-associated acute kidney injury (median 12 days, range 4-298 days) were greater compared to those of patients without angiotensin-converting enzyme inhibitor-associated acute kidney injury (median 10 days, range 3-199 days, p < .05).
Conclusions: Initiation of angiotensin-converting enzyme inhibitor after cardiac surgery in pediatric patients may result in acute kidney injury. The presence of cyanosis and coadministration of furosemide are independent risk factors for acute kidney injury in patients receiving angiotensin-converting enzyme inhibitor.